FDA Warning: Gabapentin and Serious Breathing Difficulties

FDA issued the following warning on 12/19/2019, and requires this information to be included in the package insert of this medication class: 

Combination of Gabapentinoids with CNS depressants in patients with “respiratory risk factors” can increase the risk of serious breathing difficulties.

(Read FDA Drug Safety Communication: PDF)

  • Gabapentinoids: includes Gabapentin and Pregabalin.
  • CNS Depressants: includes opioids, anti-anxiety medicines (benzodiazepines), sedating antidepressant, sedating antipsychotic and antihistamine.

High Risk Patients:

  • Patients with underlying respiratory disease
  • elderly patients
  • patients with renal impairment and patients undergoing hemodialysis

Symptoms:

  • Confusion or disorientation
  • Unusual dizziness or lightheadedness
  • Extreme sleepiness or lethargy
  • Slowed, shallow, or difficult breathing
  • Unresponsiveness, which means a person doesn’t answer or react normally or you can’t wake them up
  • Bluish-colored or tinted skin, especially on the lips, fingers, and toes.

Clinical Instructions:

When combining gabapentinoids with CNS depressants:

  • Start gabapentinoids at the lowest dose.
  • Titrate the dose carefully
  • Monitor for symptoms of respiratory depression and sedation.
  • Inform and educate patients and caregivers of these symptoms.
  • Encourage patients to read the Medication Guide they receive with each gabapentinoid prescription, which explains the safety risks and provides other important information. (Medication Guide)

Management of Respiratory Depression:

  • close observation
  • supportive measures, and
  • reduction or withdrawal of CNS depressants, including the gabapentinoid.
  • Gabapentinoids should be tapered prior to discontinuation.

 

Reference:

  • FDA Drug Safety Communication (PDF)

Dr. Harvinder Singh

Admin, Psychiatry Education Forum

Related Articles